Alert archive / Arkansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 166, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at May 1, 2009, 5:52 PM CDT for Benton County, Madison County, Washington County, Arkansas. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2009, 5:52 PM CDT (22:52 UTC)
- Expired
- May 1, 2009, 6:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
Counties Benton County, AR, Madison County, AR, Washington County, AR
The radar
The Western Arkansas radar (KSRX), 108 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 6:30 PM CDT | HAIL 1.75 | Hindsville, AR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 3:36 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 792 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 675 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KTSA 012252 SVRTSA ARC007-087-143-012345- /O.NEW.KTSA.SV.W.0166.090501T2252Z-090501T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TULSA OK 552 PM CDT FRI MAY 1 2009 THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BENTON COUNTY IN NORTHWEST ARKANSAS NORTHWESTERN MADISON COUNTY IN NORTHWEST ARKANSAS NORTHEASTERN WASHINGTON COUNTY IN NORTHWEST ARKANSAS * UNTIL 645 PM CDT * AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR TONTITOWN...MOVING EAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TONTITOWN... CAVE SPRINGS...FAYETTEVILLE...SPRINGDALE...LOWELL...WAR EAGLE AND HINDSVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3637 9388 3607 9379 3606 9427 3626 9432 TIME...MOT...LOC 2252Z 264DEG 19KT 3614 9424 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:14 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, May 1, 3:14 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
314 PM CDT FRI MAY 1 2009
.DISCUSSION...
FLOOD WATCH THROUGH THE WEEKEND.
MEGA RAIN TODAY...MAINLY THIS MORNING IN A BAND
FROM ABOUT OWASSO - CLAREMORE TO PRYOR - LOCUST
GROOVE TO NORTHERN CHEROKEE COUNTY. OK MESONET
SITE AT PRYOR AT 7.68 SINCE EARLY MORNING. MOST
OF THAT...OVER 5 INCHES...FELL BETWEEN 6 - 9 AM.
CLAREMORE 4.34 IN THE SAME PERIOD.
GIVEN THE UPPER FLOW AND SHARP FRONTAL BOUNDARY
HEAVY RAIN / FLOOD POTENTIAL WILL BE MAXIMIZED
OVER EASTERN OKLAHOMA / WEST CENTRAL /NORTHWEST
ARKANSAS THROUGH SUNDAY MORNING. AREAS HIT WITH
HEAVY RAIN TODAY WILL BE ESPECIALLY VULNERABLE
TO ADDITIONAL FLASH FLOODING THIS WEEKEND WHEN
MORE HEAVY RAIN DEVELOPS.
CURRENTLY THE SURFACE FRONTAL BOUNDARY RUNS FROM
EXTREME SOUTHWEST OKLAHOMA TO EXTREME NORTHWEST
ARKANSAS. TEMPERATURES IN THE 50S NORTH OF THE
BOUNDARY...MID 70S TO NEAR 80 SOUTH. NEAR 70 DEW
POINT SOUTHEAST LIKELY TO EXPLODE INTO MORE TSRA
BY LATE AFTERNOON..EARLY EVENING AS FRONT DRIFTS
SOUTHEAST AND LLJ INCREASES.
THE SURFACE BOUNDARY WILL BE ANCHORED JUST SOUTH
OF THE RED RIVER MUCH OF THE WEEKEND. SOUTHERLY
FLOW ALOFT WILL PROVIDE UNSEASONABLY MOIST FEED
THUS COPIOUS RAINFALL. POPS UNRESTRAINED.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 53 60 50 64 / 100 100 100 40
FSM 59 65 55 64 / 90 100 100 70
MLC 58 63 53 63 / 90 90 100 60
BVO 50 57 48 65 / 90 100 70 40
FYV 53 59 50 60 / 100 100 100 50
BYV 51 56 49 59 / 100 100 100 60
MKO 55 57 52 62 / 100 100 100 50
MIO 50 58 48 63 / 90 100 90 40
F10 53 58 52 62 / 100 90 100 60
HHW 66 76 56 64 / 70 70 90 70
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR OKZ049-OKZ053-OKZ054-
OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...21
LONG TERM....21Hazardous weather outlook, May 1, 5:14 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 514 PM CDT FRI MAY 1 2009 ARZ001-002-010-011-019-020-029-OKZ049-053>076-021000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 515 PM CDT FRI MAY 1 2009 ...DANGEROUS FLASH FLOODING POSSIBLE OVER THE WEEKEND... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...THIS EVENING AND TONIGHT. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. FLASH FLOOD. RISK...SIGNIFICANT. AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. AREA AT GREATEST RISK...NORTHEAST OKLAHOMA. HEAVY RAIN. RISK...LIMITED. AREA...NORTHEAST OKLAHOMA INTO FAR NORTHWEST ARKANSAS. ONSET...ONGOING...INCREASING AGAIN LATE TONIGHT. DISCUSSION... SCATTERED STRONG TO SEVERE THUNDERSTORMS CONTINUE THIS AFTERNOON AS A STRONG COLD FRONT SLIDES SLOWLY SOUTHWARD INTO THE FORECAST AREA. THE PRIMARY SEVERE WEATHER THREAT HAS BEEN FROM LARGE HAIL. EARLIER TODAY...WIDESPREAD EXCESSIVE RAINFALL IMPACTED MUCH OF NORTHEAST OKLAHOMA WITH LOCALIZED AREAS RECEIVING IN EXCESS OF 7 INCHES OF RAIN. WITH ADDITIONAL ROUNDS OF HEAVY RAINS EXPECTED LATER TONIGHT INTO SATURDAY...THE RISK OF WIDESPREAD FLASH FLOODING EXISTS ESPECIALLY OVER NORTHEAST OKLAHOMA. ALL INTERESTS SHOULD REMAIN ALERT FOR ANY FLASH FLOOD WARNINGS AS VERY LITTLE RAINFALL WILL BE REQUIRED FOR DANGEROUS FLOODING TO DEVELOP. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ESPECIALLY OVER NORTHWEST ARKANSAS THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SATURDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL. SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL. MONDAY...NO HAZARDS. TUESDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL. EXTENDED DISCUSSION... WIDESPREAD THUNDERSTORMS ARE EXPECTED BOTH SATURDAY AND SUNDAY AS A SLOW MOVING COLD FRONT REMAINS ACROSS THE AREA. THE MOST LIKELY IMPACTS WILL BE FROM CONTINUED EXCESSIVE RAINFALL WITH DANGEROUS FLASH FLOODING POSSIBLE. IN ADDITION TO THE FLASH FLOODING...SEVERAL AREA MAIN STEM RIVERS ARE LIKELY TO REMAIN IN FLOOD WITH ASSOCIATED ROAD CLOSURES POSSIBLE. SCATTERED SEVERE WEATHER WILL ALSO BE POSSIBLE PRIMARILY ALONG AND SOUTH OF THE FRONTAL BOUNDARY. A BRIEF DRY PERIOD FOR EARLY NEXT WEEK BEFORE THUNDERSTORM CHANCES RETURN FOR THE MAJORITY OF THE WORK WEEK. EMERGENCY MANAGEMENT PLANNING STATEMENT... RAPID ONSET OF FLASH FLOODING IS LIKELY GIVEN THE RECENT HEAVY RAINS. RESPONSES FOR BOTH FLOODING AND SEVERE WEATHER MAY BE REQUIRED OVER THE NEXT WEEK. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION.
In the hours before
Local storm report, May 1, 4:47 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
447 PM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLASH FLOOD COLCORD 36.26N 94.69W
05/01/2009 DELAWARE OK PUBLIC
FLINT ROAD AND 700 ROAD NEAR COLCORD BARRICADED DUE TO
HIGH WATER. ACCESS TO HIGHWAY 412 ALSO RESTRICTED. TIME
OF ROAD CLOSURES ESTIMATED.
&&
JBMLocal storm report, May 1, 4:55 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
455 PM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL LOWELL 36.26N 94.13W
05/01/2009 E1.75 INCH BENTON AR EMERGENCY MNGR
&&Local storm report, May 1, 5:01 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
501 PM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM FLASH FLOOD LOWELL 36.26N 94.13W
05/01/2009 BENTON AR TRAINED SPOTTER
SEVERAL SIDE ROADS FLOODED BETWEEN LOWELL AND CAVE
SPRINGS...WITH SOME FLOODING OF LOW LYING AREAS ALONG
U.S. 12.
&&
CASLocal storm report, May 1, 5:03 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
503 PM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL LOWELL 36.26N 94.13W
05/01/2009 M1.00 INCH BENTON AR EMERGENCY MNGR
&&
CASLocal storm report, May 1, 5:22 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
522 PM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL MONTE NE 36.29N 94.07W
05/01/2009 E3.00 INCH BENTON AR TRAINED SPOTTER
RELAYED VIA MEDIA.
&&
JBMLocal storm report, May 1, 5:27 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
527 PM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL 1 SE MONTE NE 36.28N 94.06W
05/01/2009 E3.00 INCH BENTON AR TRAINED SPOTTER
RELAYED VIA MEDIA.
&&
JBMThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 3:39 AM CDT | Flash Flood Watch | TSA | Benton, Carroll, Madison, Washington | 54 hr |
| May 1, 4:27 AM CDT | Severe Thunderstorm Warning | TSA | Benton | 63 min |
| May 1, 7:08 AM CDT | Special Weather Statement | TSA | Carroll | 67 min |
| May 1, 10:09 AM CDT | Flash Flood Warning | TSA | Crawford, Washington | 3 hr |
| May 1, 11:04 AM CDT | Severe Thunderstorm Warning | TSA | Madison, Washington | 56 min |
| May 1, 2:52 PM CDT | Severe Thunderstorm Warning | TSA | Benton, Washington | 51 min |
| May 1, 3:14 PM CDT | Severe Thunderstorm Warning | TSA | Benton | 61 min |
| May 1, 3:59 PM CDT | Areal Flood Warning | TSA | Benton | 6 hr |
| May 1, 4:11 PM CDT | Severe Thunderstorm Warning | TSA | Benton, Washington | 64 min |
| May 1, 4:49 PM CDT | Flash Flood Warning | TSA | Benton, Carroll, Madison, Washington | 6 hr |
| May 1, 5:07 PM CDT | Severe Thunderstorm Warning | TSA | Benton, Carroll, Madison, Washington | 53 min |
| May 1, 5:25 PM CDT | Severe Thunderstorm Warning | TSA | Benton, Washington | 68 min |
| May 1, 5:52 PM CDT | Severe Thunderstorm Warning | TSA | Carroll, Madison | 68 min |
| May 1, 6:03 PM CDT | Tornado Warning | TSA | Benton, Madison, Washington | 57 min |
| May 1, 6:11 PM CDT | Tornado Warning | TSA | Carroll | 25 min |
| May 1, 6:37 PM CDT | Tornado Warning | TSA | Carroll, Madison | 53 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.